NAPA - General Information
Analgesic antipyretic derivative of acetanilide. It has weak anti-inflammatory properties and is used as a common analgesic, but may cause liver, blood cell, and kidney damage. [PubChem]
Pharmacology of NAPA
NAPA (USAN) or Paracetamol (INN) is a popular analgesic and antipyretic drug that is used for the relief of fever, headaches, and other minor aches and pains. It is a major ingredient in numerous cold and flu medications and many prescription analgesics. It is extremely safe in standard doses, but because of its wide availability, deliberate or accidental overdoses are not uncommon. NAPA, unlike other common analgesics such as aspirin and ibuprofen, has no anti-inflammatory properties or effects on platelet function, and so it is not a member of the class of drugs known as non-steroidal anti-inflammatory drugs or NSAIDs. In normal doses acetaminophen does not irritate the lining of the stomach nor affect blood coagulation, the kidneys, or the fetal ductus arteriosus (as NSAIDs can). Like NSAIDs and unlike opioid analgesics, acetaminophen does not cause euphoria or alter mood in any way. NAPA and NSAIDs have the benefit of being completely free of problems with addiction, dependence, tolerance and withdrawal. NAPA is used on its own or in combination with pseudoephedrine, dextromethorphan, chlorpheniramine, diphenhydramine, doxylamine, codeine, hydrocodone, or oxycodone.
NAPA for patients
Do not use the maximum dosage of this product for more than 10 days except under the advice and supervision of a physician. Do not take the product for pain for more than 10 days, or for fever for more than 3 days unless directed by a physician. If pain or fever persists or gets worse, if new symptoms occur, or if redness or swelling is present, consult a physician because these could be signs of a serious condition. Do not use with other products containing acetaminophen.
Do not use if carton is opened. Keep this and all medication out of The reach of children. As with any drug, if you are pregnant or nursing A baby, seek the advice of a health professional before using this product. In the case of accidental overdose, contact a doctor or a poison control Center immediately. Prompt medical attention is critical for adults as Well as for children even if you do not notice any signs or symptoms.
Acetaminophen should not be administered to patients who have previously exhibited hypersensitivity to it.
Additional information about NAPA
NAPA Indication: For temporary relief of fever and minor aches and pains.
Mechanism Of Action: NAPA is thought to act primarily in the CNS, increasing the pain threshold by inhibiting both isoforms of cyclooxygenase, COX-1 and COX-2, enzymes involved in prostaglandin (PG) synthesis. Unlike NSAIDs, acetaminophen does not inhibit cyclooxygenase in peripheral tissues and, thus, has no peripheral anti-inflammatory affects. While aspirin acts as an irreversible inhibitor of COX and directly blocks the enzyme's active site, studies have found that acetaminophen indirectly blocks COX, and that this blockade is ineffective in the presence of peroxides. This might explain why acetaminophen is effective in the central nervous system and in endothelial cells but not in platelets and immune cells which have high levels of peroxides. Studies also report data suggesting that acetaminophen selectively blocks a variant of the COX enzyme that is different from the known variants COX-1 and COX-2. This enzyme is now referred to as COX-3. Its exact mechanism of action is still poorly understood, but future research may provide further insight into how it works.
Drug Interactions: Anisindione NAPA increases the anticoagulant effect
Warfarin NAPA increases the anticoagulant effect
Imatinib Increased hepatic toxicity of both agents
Isoniazid Risk of hepatotoxicity
Dicumarol NAPA increases the anticoagulant effect
Dicumarol Increases the anticoagulant effect
Acenocoumarol Increases the anticoagulant effect
Food Interactions: Take without regard to meals.
Avoid alcohol (may increase risk of hepatotoxicity).
Generic Name: Acetaminophen
Synonyms: Paracetanol; APAP; Acetaminofen; Paracetamolo; Paracetamol
Drug Category: Analgesics, Non-Narcotic; Antipyretics
Drug Type: Small Molecule; Approved
Other Brand Names containing Acetaminophen:Abenol; Abensanil; Acamol; Accu-Tap; Aceta Elixir; Aceta Tablets; Acetagesic; Acetalgin; Actamin; Actimol; Algotropyl; Allay; Alpiny; Alpinyl; Alvedon; Amadil; Aminofen; Anacin; Anacin-3; Anaflon; Anapap; Anelix; Anhiba; Apacet; Apadon; Apamid; Apamide; Atasol; Banesin; Bayer Select; Bickie-mol; Bucet; Butapap; Calpol; Captin; Cetadol; Clixodyne; Co-Gesic; Conacetol; Dafalgan; Dapa; Dapa X-S; Darvocet; Datril; Dimindol; Dirox; Disprol; Dolene AP-65; Doliprane; Dolprone; Drixoral Plus; Dularin; Dymadon; Dypap; Elixodyne; Enelfa; Eneril; Eu-Med; Excedrin; Exdol; Febridol; Febrilix; Febrinol; Febro-Gesic; Febrolin; Fendon; Feverall; Fevor; Finimal; Gelocatil; Genapap; Genebs; Hedex; Homoolan; Hy-Phen; Injectapap; Janupap; Korum; Lestemp; Liquagesic; Liquiprin; Lonarid; Lyteca; Momentum; Multin; NAPA; Napafen; Napap; Naprinol; Nealgyl; Nebs; Neopap; Neotrend; Nobedon; Norco; Oraphen-PD; Ortensan; Pacemo; Painex; Paldesic; Panadol; Panaleve; Panasorb; Panets; Panex; Panofen; Papa-Deine; Paracet; Parapan; Paraspen; Parelan; Parmol; Pasolind; Pasolind N; Pedric; Phenaphen; Phenaphen Caplets; Phendon; Phrenilin; Phrenilin Forte; Prompt; Propacet 100; Proval;
Absorption: Rapid and almost complete
Toxicity (Overdose): Oral, mouse: LD50 = 338 mg/kg; Oral, rat: LD50 = 1944 mg/kg. Acetaminophen is metabolized primarily in the liver, where most of it is converted to inactive compounds by conjugation with sulfate and glucuronide, and then excreted by the kidneys. Only a small portion is metabolized via the hepatic cytochrome P450 enzyme system. The toxic effects of acetaminophen are due to a minor alkylating metabolite (N-acetyl-p-benzo-quinone imine), not acetaminophen itself nor any of the major metabolites. This toxic metabolite reacts with sulfhydryl groups. At usual doses, it is quickly detoxified by combining irreversibly with the sulfhydryl group of glutathione to produce a non-toxic conjugate that is eventually excreted by the kidneys. The toxic dose of paracetamol is highly variable. In adults, single doses above 10 grams or 140 mg/kg have a reasonable likelihood of causing toxicity. In adults, single doses of more than 25 grams have a high risk of lethality.
Protein Binding: 25%
Biotransformation: Approximately 90 to 95% of a dose is metabolized in the liver via the cytochrome P450 enzyme pathways (primarily by conjugation with glucuronic acid, sulfuric acid, and cysteine). An intermediate metabolite is hepatotoxic and most likely nephrotoxic and can accumulate after the primary metabolic pathways have been saturated.
Half Life: 1 to 4 hours
Dosage Forms of NAPA: Tablet Oral
Tablet, effervescent Oral
Tablet, extended release Oral
Solution / drops Oral
Chemical IUPAC Name: N-(4-hydroxyphenyl)acetamide
Chemical Formula: C8H9NO2
Acetaminophen on Wikipedia: https://en.wikipedia.org/wiki/Acetaminophen
Organisms Affected: Humans and other mammals